Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2017, 6:46 PM CDT for Linn County, Miami County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 13, 2017, 7:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WUUS53 KEAX 132346
SVREAX
KSC107-121-140015-
/O.NEW.KEAX.SV.W.0165.170713T2346Z-170714T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT THU JUL 13 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Miami County in east central Kansas...
Northern Linn County in east central Kansas...
* Until 715 PM CDT
* At 645 PM CDT, a severe thunderstorm was located over Rantoul, or 8
miles west of Osawatomie, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Paola, Osawatomie, La Cygne, Drexel, Linn Valley, Parker, Fontana,
New Lancaster and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 9506 3838 9506 3838 9507 3839 9506
3866 9506 3848 9461 3844 9461 3817 9478
TIME...MOT...LOC 2345Z 304DEG 37KT 3851 9511
HAIL...<.75IN
WIND...60MPH
$$
Grana2 follow-up statements
848
WWUS53 KEAX 140005
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
705 PM CDT THU JUL 13 2017
KSC107-121-140015-
/O.CON.KEAX.SV.W.0165.000000T0000Z-170714T0015Z/
Miami KS-Linn KS-
705 PM CDT THU JUL 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN MIAMI AND NORTHERN LINN COUNTIES...
At 703 PM CDT, a severe thunderstorm was located near Fontana, or 7
miles south of Osawatomie, moving southeast at 45 mph. This storm
has knocked over small trees and a few power lines in Ottawa Kansas.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Paola, Osawatomie, La Cygne, Drexel, Linn Valley, Parker, Fontana,
New Lancaster and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 9506 3838 9506 3838 9507 3839 9506
3866 9506 3848 9461 3844 9461 3817 9478
TIME...MOT...LOC 0003Z 304DEG 37KT 3840 9491
HAIL...<.75IN
WIND...60MPH
$$
Grana929
WWUS53 KEAX 140011
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
711 PM CDT THU JUL 13 2017
KSC107-121-140021-
/O.EXP.KEAX.SV.W.0165.000000T0000Z-170714T0015Z/
Miami KS-Linn KS-
711 PM CDT THU JUL 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MIAMI AND NORTHERN
LINN COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3832 9506 3838 9506 3838 9507 3839 9506
3866 9506 3848 9461 3844 9461 3817 9478
TIME...MOT...LOC 0011Z 304DEG 37KT 3836 9484
$$
GranaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:28 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 13, 6:28 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 628 PM CDT Thu Jul 13 2017 .Discussion... Issued at 316 PM CDT THU JUL 13 2017 Cold front has made it just south of a St. Joseph to Kirksville line this afternoon with a secondary outflow boundary situated very close to I-70. This latter boundary will likely serve as a focus for thunderstorm development over the next few hours, as evidenced by the agitated cumulus field quickly filling in along this corridor, but will first have to overcome a temperature inversion at 800 hPa. Most indications are that temperatures at this level will cool enough to allow convective initiation by 4 or 5 PM and allow rapid thunderstorm development close to or just north of the I-70 corridor. Shear is weak but strong instability could allow storms to quickly become strong with isolated large hail and a few bowing structures with damaging downburst winds before quickly becoming outflow dominated and transitioning to more of a heavy rain threat after a couple of hours. Precipitable water values are high and will support spotty rainfall amounts as high as 2 or 3 inches especially across areas from KC toward Sedalia this evening, although storms should begin to accelerate southward after sunset and cut back on the potential for very heavy rain. In addition, the lack of a focused low- level jet feeding into the cold front should prevent a widespread heavy rain and flooding situation like what occurred further north last night. Some storms could linger across southern parts of the forecast area Friday morning although most models are now bringing clearing conditions to most of the region by mid morning. Much more comfortable conditions will build in for Friday with highs in the lower and middle 80s. Saturday will see a slight warm up but still with lower humidity values to keep things relatively comfortable compared to the past week. The "cooler" temperatures for the end of the week will be short- lived as a deep upper ridge will build back in from the west by the beginning of next week. This will bring a return to hot and humid conditions for much of next week with highs at least in the lower or middle 90s and humidity creeping back up into uncomfortable, maybe even hazardous levels. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 627 PM CDT THU JUL 13 2017 Surface boundary is sliding south of the KC area currently with storms struggling to maintain themselves north of the boundary. Given this, feel that only KIXD has a high enough chance for storms to mention as a TSRA group. KMKC and KMCI may see more of a stratiform rain with perhaps embedded thunder. There may be additional showers and storms develop along the elevated boundary later in the evening as it pushes south as well. But confidence isn't high regarding that as instability drops significantly north of the surface boundary. For tomorrow, VFR conditions are expected with light easterly winds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Hawblitzel Aviation...CDB
Hazardous weather outlook, Jul 13, 4:41 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 441 AM CDT Thu Jul 13 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 441 AM CDT Thu Jul 13 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight 3 to 7 inches of rain has fallen across a large portion of north central Missouri overnight leading to road closures as well flooding along area rivers, creeks, and streams. Hot conditions will continue today along and south of Highway 50 where temperatures will reach the low to mid 90s with heat index values in the 100 to 105 range. Strong to isolated severe storms will be possible this evening into tonight. These storms again will be efficient rain makers and may cause localized flash flooding. Damaging downburst winds will be the main severe threat. Small hail and frequent lightning will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 13, 2:38 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 3 WNW PRAIRIE HILL 39.54N 92.79W
07/13/2017 M3.06 INCH CHARITON MO MESONET
MESONET STATION PRIM7, 3 WNW PRAIRIE HILL.
0219 PM HEAVY RAIN 6 E REA 40.06N 94.66W
07/13/2017 M3.11 INCH ANDREW MO MESONET
MESONET STATION E2874, 5 E REA.
0800 AM HEAVY RAIN 5 W KING CITY 40.05N 94.61W
07/13/2017 M3.16 INCH ANDREW MO COCORAHS
COCORAHS STATION MO-AW-3, KING CITY 4.7 W.
0800 AM HEAVY RAIN 2 ESE LINNEUS 39.86N 93.15W
07/13/2017 M3.17 INCH LINN MO CO-OP OBSERVER
CO-OP OBSERVER STATION LNNM7, 3 SE LINNEUS.
0800 AM HEAVY RAIN 3 ESE LINNEUS 39.86N 93.15W
07/13/2017 M3.17 INCH LINN MO COCORAHS
COCORAHS STATION MO-LN-1, 2 ESE LINNEUS.
0700 AM HEAVY RAIN 4 SSW MODENA 40.25N 93.72W
07/13/2017 M3.20 INCH GRUNDY MO CO-OP OBSERVER
CO-OP OBSERVER STATION SPKM7, SPICKARD 7W.
0609 AM HEAVY RAIN 1 WNW CHILLICOTHE 39.80N 93.57W
07/13/2017 M3.23 INCH LIVINGSTON MO COCORAHS
COCORAHS STATION MO-LV-1, CHILLICOTHE.
0130 PM HEAVY RAIN 1 N JAMESON 40.02N 93.99W
07/13/2017 M3.27 INCH DAVIESS MO CO-OP OBSERVER
CO-OP OBSERVER STATION JMEM7, JAMESON.
0700 AM HEAVY RAIN 4 NNE STANBERRY 40.27N 94.50W
07/13/2017 M3.31 INCH GENTRY MO COCORAHS
COCORAHS STATION MO-GN-2, 4 NE STANBERRY.
0700 AM HEAVY RAIN 1 WNW GALLATIN 39.92N 93.98W
07/13/2017 M3.40 INCH DAVIESS MO COCORAHS
COCORAHS STATION MO-FSA-061, 1 WNW GALLATIN.
0115 PM HEAVY RAIN 2 ESE LINNEUS 39.87N 93.15W
07/13/2017 M3.50 INCH LINN MO MESONET
MESONET STATION CLLM7R2, 2 ESE LINNEUS.
0800 AM HEAVY RAIN 6 E REA 40.06N 94.66W
07/13/2017 M3.58 INCH ANDREW MO COCORAHS
COCORAHS STATION MO-AW-7, 5 E REA.
0145 PM HEAVY RAIN 2 NNE BROWNING 40.07N 93.14W
07/13/2017 M3.70 INCH SULLIVAN MO CO-OP OBSERVER
CO-OP OBSERVER STATION BRWM7, BROWNING 2NE.
0652 AM HEAVY RAIN 3 NNW CHILLICOTHE 39.82N 93.58W
07/13/2017 M3.70 INCH LIVINGSTON MO ASOS
ASOS STATION CDJ, CHILLICOTHE AGRI-SCIENCE
CTR.
0115 PM HEAVY RAIN 1 W ALBANY 40.25N 94.36W
07/13/2017 M3.76 INCH GENTRY MO MESONET
MESONET STATION ABAM7, 1 W ALBANY.
0700 AM HEAVY RAIN 3 E CHILLICOTHE 39.80N 93.50W
07/13/2017 M3.85 INCH LIVINGSTON MO COCORAHS
COCORAHS STATION MO-FSA-117, CHILLICOTHE 2.9
E.
0700 AM HEAVY RAIN ALBANY 40.25N 94.33W
07/13/2017 M4.06 INCH GENTRY MO CO-OP OBSERVER
CO-OP OBSERVER STATION ALAM7, ALBANY.
0700 AM HEAVY RAIN 1 NE ALBANY 40.26N 94.33W
07/13/2017 M4.10 INCH GENTRY MO COCORAHS
COCORAHS STATION MO-FSA-075, ALBANY.
0700 AM HEAVY RAIN 2 SE CHILLICOTHE 39.77N 93.54W
07/13/2017 M4.29 INCH LIVINGSTON MO CO-OP OBSERVER
CO-OP OBSERVER STATION CHLM7, CHILLICOTHE
2S.
0700 AM HEAVY RAIN 2 S PATTONSBURG 40.01N 94.13W
07/13/2017 M4.55 INCH DAVIESS MO CO-OP OBSERVER
CO-OP OBSERVER STATION PTTM7, PATTONSBURG
2S.
0700 AM HEAVY RAIN 1 NNE TRENTON 40.10N 93.60W
07/13/2017 M4.97 INCH GRUNDY MO COCORAHS
COCORAHS STATION MO-FSA-079, 1 NNE TRENTON.
0201 PM HEAVY RAIN 1 SSE TRENTON 40.07N 93.61W
07/13/2017 M5.35 INCH GRUNDY MO MESONET
MESONET STATION AS849, TRENTON.
0700 AM HEAVY RAIN 3 N LAREDO 40.07N 93.46W
07/13/2017 M5.61 INCH GRUNDY MO COCORAHS
COCORAHS STATION MO-GY-3, TRENTON 7.8 E.
0145 PM HEAVY RAIN 1 E LAREDO 40.03N 93.44W
07/13/2017 M5.90 INCH GRUNDY MO CO-OP OBSERVER
CO-OP OBSERVER STATION LDOM7, MEDICINE CREEK
NEAR LAREDO.
&&Special weather statement, Jul 13, 6:06 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 606 PM CDT THU JUL 13 2017 MOZ037-043-132330- Cass MO-Jackson MO- 606 PM CDT THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND SOUTHEASTERN JACKSON COUNTIES UNTIL 630 PM CDT... At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near Greenwood, moving southeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lee's Summit, Pleasant Hill, Greenwood, Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Unity Village and Tarsney Lakes. This includes Interstate 470 between mile markers 8 and 13. LAT...LON 3888 9445 3900 9437 3893 9411 3875 9425 TIME...MOT...LOC 2306Z 299DEG 14KT 3890 9431 Grana
Special weather statement, Jul 13, 6:10 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
610 PM CDT THU JUL 13 2017
MOZ044-132345-
Johnson MO-
610 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
645 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Jack, or 9 miles north of Holden, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Johnson County.
LAT...LON 3882 9412 3888 9412 3891 9411 3892 9411
3892 9405 3890 9396 3878 9404
TIME...MOT...LOC 2310Z 290DEG 12KT 3885 9405
WelshSpecial weather statement, Jul 13, 6:40 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 640 PM CDT THU JUL 13 2017 MOZ043-044-140015- Cass MO-Johnson MO- 640 PM CDT THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS AND WEST CENTRAL JOHNSON COUNTIES UNTIL 715 PM CDT... At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over East Lynne, or 7 miles southeast of Pleasant Hill, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harrisonville, East Lynne and Gunn City. LAT...LON 3868 9435 3879 9424 3869 9404 3857 9419 TIME...MOT...LOC 2340Z 305DEG 7KT 3869 9421 Grana
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.